Colorado, 2002

Hail in Colorado, July 14, 2002

July 14, 2002 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 12:56 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 14, 12:56 PM MST, 2 hours 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
156 PM MDT SUN JUL 14 2002

...CHALLEGES WITH THIS FORECAST PACKAGE CENTER ON LOW POPS IN THE
SHORT TERM AND INCREASED CHANCE IN THE EXTENDED...

LARGE UPPER RIDGE REMAINS OVER THE GREAT BASIN AND SOUTHWEST US
WITH A WEAK UPPER LOW OVER ARKANSAS. CWFA IS IN BETWEEN THESE
SYSTEMS WITH WEAK NORTHERLY FLOW ALOFT AND BASIC DIURNAL WIND FLOW
PATTERNS AT THE SURFACE. WEDGE OF DRIER AIR SLIPPING DOWN THE FRONT
RANGE WITH ISOLATED TO SCATTERED -TSRA OVER THE MOUNTAIN AREAS.

FOR TONIGHT...EXPECT ISOLATED TO SCATTERED -TSRA OVER MOUNTAINS TO
DISSIPATE AFTER SUNSET. REST OF CWFA WILL REMAIN DRY.

MONDAY AND TUESDAY...WEAK UPPER LOW IN SOUTHERN PLAINS WOBBLES
AROUND WITH SLOW DRIFT TO THE WEST WHILE UPPER RIDGE HOLDS IN
PLACE TO OUR WEST. KEPT LOW POPS IN MOUNTAINS BUT REMOVED MENTION
FROM PLAINS AS MOISTURE IS LIMITED AND SHORT WAVES STAY WEST AND
NORTH OF CWFA. MODELS DIFFERING ON MOVEMENT OF WEAK UPPER LOW BUT
NOT OF MUCH CONSEQUENCE TO CWFA.

WEDNESDAY...WEAK LOW FILLS AND MOVES TO THE EAST. RIDGE
STARTS TO FLATTEN A LITTLE AS EAST PAC LOW MOVES ALONG US/CAN
BORDER. THIS ALLOWS FOR WHAT APPEAR TO BE SLIGHTLY MORE ORGANIZED
IMPULSES TO MOVE ACROSS THE MOUNTAINS AND PERHAPS SOME MOISTURE AT
THE MID AND UPPER LEVELS. WILL LEAVE POPS AND WX ALONE AND ADD
SUNDAY TO THE MIX AS GFS HINTING AT A WEAK BOUNDARY SLIPPING DOWN
FRONT RANGE FRIDAY OR SATURDAY AND A SHORT WAVE MOVING ACROSS THE
STATE FROM THE WEST ON SUNDAY.

.PUB...NONE.

In the hours before

Special weather statement, Jul 14, 11:00 AM MST, 4 hours 15 minutes before
COZ058>081-141900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT SUN JUL 14 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND
EVENING...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAIN AREAS THIS
AFTERNOON AND DISSIPATE AFTER SUNSET. MID AND HIGH LEVEL MOISTURE...
COMBINED WITH AFTERNOON HEATING...WILL CAUSE ISOLATED AFTERNOON
THUNDERSTORMS TO DEVELOP. HOWEVER...THE AIR MASS IN THE LOWER LAYERS
WILL REMAIN QUITE DRY. THEREFORE...THE MAIN THREAT FROM THUNDERSTORMS
WILL BE LIGHTNING...AND WIND GUSTS UP TO 40 MPH...BUT LITTLE IF ANY
RAINFALL.

The radar

The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
July 14, 3:15 PM MST to 3:20 PM MST
Where
Las Animas County, 6 mi SE of Kim
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -103.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309352.